North American Society For Pediatric Gastroenterology, Hepatology & Nutrition

North American Society For Pediatric Gastroenterology, Hepatology & Nutrition

Source:

Khlevner J, et al. Proton pump inhibitor use and incidence of Clostridioides difficile infection in patients with esophageal atresia/tracheoesophageal fistula (EA/TEF). Presented at: North American Society for Pediatric Gastroenterology, Hepatology & Nutrition Annual Meeting; Dec. 12-18, 2021 (virtual meeting).

Disclosures: Healio Gastroenterology could not confirm relevant financial disclosures at the time of publication.
December 22, 2021
2 min read
Save

Proton pump inhibitor use associated with increased infection risk in esophageal atresia

Source:

Khlevner J, et al. Proton pump inhibitor use and incidence of Clostridioides difficile infection in patients with esophageal atresia/tracheoesophageal fistula (EA/TEF). Presented at: North American Society for Pediatric Gastroenterology, Hepatology & Nutrition Annual Meeting; Dec. 12-18, 2021 (virtual meeting).

Disclosures: Healio Gastroenterology could not confirm relevant financial disclosures at the time of publication.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Researchers found increased incidence of Clostridioides difficile infection among patients with esophageal atresia with or without tracheoesophageal fistula undergoing proton pump inhibitor therapy, according to a poster.

“Esophageal atresia/tracheoesophageal fistula (EA/TEF) patients are at an increased risk for GERD and its associated complications. Current ESPGHAN-NASPGHAN consensus guidelines on management of gastrointestinal complications in children with EA/TEF recommend the use of PPI as first line therapy following surgical repair of EA/TEF for the first year of life,” Julie Khlevner, MD, pediatric gastroenterologist and associate professor of pediatrics at Columbia University Medical Center, and colleagues wrote in a poster presented at the North American Society for Pediatric Gastroenterology, Hepatology & Nutrition Annual Meeting. “However, PPIs have been linked to changes to the aerodigestive microbiota and an increased risk of respiratory and gastrointestinal infections, including C. difficile.”

In a retrospective chart review, researchers aimed to describe the overall pattern of PPI use, report adherence to the ESPGHAN-NASPGHAN guidelines, determine the prevalence of PPI use across different age groups and report the incidence of C. difficile within a study cohort of patients with EA/TEF.

Researchers analyzed the data of 92 patients with EA/TEF (median age, 7 years; 47 females) followed at a comprehensive, interdisciplinary clinic at Columbia University Irving Medical Center. Using the electronic health record, researchers collected information on patient demographics, acid suppressive medication use and duration, presence of C. difficile, 24-hour pH/impedance reflux monitoring and esophagogastroduodenoscopy with histopathology.

The study found 71.7% of patients remained on PPI therapy across all age groups.

Of those included within the cohort, researchers documented PPI use at least once during the first year of life among 78 patients, with 66 patients on PPI therapy at the time of the study. Of these 66 patients, 47 patients had symptoms consistent with GERD.

Within the study cohort, 26 patients were currently off PPI therapy, of which 20 patients discontinued PPI use as a result of EGD and/or 24-hour pH/impedance results. Six patients discontinued medication against medical advice.

Three patients (3.3%) developed C. difficile, and within the cohort, all incidences of C. difficile occurred on PPI therapy. However, researchers noted it was impossible to attribute the increased rate of C. difficile to PPI use alone due to the medical complexity of children with EA/TEF and frequent use of antibiotics.

“Because of the possible adverse effect that PPIs can have on long-term health and gaps in knowledge regarding PPI use in EA/TEF patients past 12 months of age, more research is needed to understand the overall pattern of PPI use, analyze the risk/benefit ratio of PPI therapy and clarify the role of PPIs in treating GERD-related symptoms,” Khlevner and colleagues concluded.